HRT after oestrogen receptive breast cancer

Hi, Has anyone out there been prescribed HRT & Tamoxifen at the same time for menopausal symptoms caused by early menopause due to chemo. I was diagnosed and treated in 2004, but menopausal symptoms are a nightmare. Saw breast surgeon yesterday at check up and he will review my case with my oncologist as to whether I can take both drugs at same time. The HRT to help symptoms and the Tamoxifen to give me protection from oestrogen.

Hi, I had no hormone involvement but was Her2+. I went through an overnight menopause after starting chemo, apart from my period stopping I didn’t realise until it was confirmed last October a year post diagnosis. By April of this year I was suffering night time flushes which felt like prickly heat, I wasn’t sleeping and had not had sex for nearly 18 months.

I’ve been prescribed topical oestrogen (a pessary you insert into the vagina twice a week). This has really taken the edge off things for me and I now have a libido again, albeit a very small one. I was advised had my symptoms been very severe I could have opted for HRT on account of my diagnosis.

However, I asked both the menopause specialist and my oncologist what would have happened had their been hormones involved and both said if a patient is suffering from really severe menopause symptoms they will offer HRT as they have to weigh up things like whether the meno is affecting your quality of life in a bad away. I was discharged from oncology 2 weeks ago and was advised to try cutting the oestrogen down to once a week when I finish this course, then to stop it - they said if I get flushes and stuff a few weeks down the line to restart again and just to do this until I can come off it completely. It’s about a tenth of the dose you get on HRT.

Hi cherub

Thanks for replying to me. I have found what you have said very helpful and reassuring.

Whilst they sort out what they are going to prescribe HRT wise, I have been given Vagifem pessaries to use once a day for 14 days then to drop it down to once a day but for only 2 days of the week. I had a hysterectomy in 1995 (aged 35) for heavy bleeding but kept my ovaries. I’ve been really surprised at how bad my symptoms have been. It seems to go in waves of good months and bad - there’s no logic to it! Like you, I can’t remember what sex is and it doesn’t enter my head because there is no libido whatsoever! I remarried last year, so to say my marriage is in a state is an understatement! I honestly thought that being at least 2 years post menopausal things would have got better - life’s never that simple is it!!!

Hi again, Vagifem is the pessary I’m on. Been on it since about June now and I felt the benefit after about 10 days - the vaginal dryness was driving me up the wall at times. Prior to BC I was on low dose progesterone as I was perimenopausal and had heavy periods every 2 weeks. When I was diagnosed with BC at 45 I actually wanted my periods to stop as I felt I’d had enough - however I wasn’t prepared for the fallout caused by everything shutting off so suddenly.

Thankfully my OH was very understanding about the lack of libido as he was too busy being worried about me. However, when it wasn’t returning after chemo it was starting to distress me a lot as I’ve been with OH 24 years now. At the same time as starting Vagifem I was offered counselling and this has helped immensely. I have my next session in 5 weeks and should be discharged as I am feeling ready to move on now.

You are so right about life not being simple BTW!!!